Psoriatic Alopecia/Alopecia Areata-Like Reactions Secondary to Anti-TNF Therapy. A Novel Cause of Non-Cicatricial Alopecia
LA Doyle, LC Sperling, S Baksh, J Lackey, B Thomas, RA Vleugels, A Qureshi, EF Velazquez. Brigham and Women's Hospital, Harvard Medical School, Boston; Uniformed Services University of the Health Sciences, Bethesda; Pennsylvania Speciality Pathology, Lancaster
Background: With the increasing use of anti-tumor necrosis factor (anti-TNF) biologic drugs to treat autoimmune diseases the spectrum of side effects including cutaneous reactions are becoming more evident. A not well recognized side effect is the development of alopecia. There are a few case reports (mostly clinical) in the literature and little is known about the histopathological characteristics of such lesions. The aim of this study was to evaluate the histopathological features of alopecia in this setting.
Design: Three patients (all females; 21, 27 and 39 years old) who developed scalp alopecia during anti-TNF treatment for Crohn's disease were included in this study. Two of them also developed a skin rash clinically consistent with psoriasis outside the scalp. None of these patients had history of psoriasis. Four scalp punch biopsies (2 patients had 1 and one had 2 biopsies) and 3 biopsies from the body rash were available.
Results: Clinically, the 3 patients had large scaly patches of alopecia. All scalp biopsies revealed psoriasiform features on the surface and alopecia areata-like changes in the dermis. Surface changes varied from mild to well-established epidermal hyperplasia with confluent parakeratosis containing neutrophils to frank pustules. The dermis showed marked increased catogen/telogen and miniaturized hairs and peribulbar lymphocytic inflammation. Numerous plasma cells and eosinophils were seen in all cases. Biopsies from the body rash showed changes similar to plaque-like and pustular psoriasis but with eosinophils and plasma cells in the infiltrate. In 2 patients the lesions improved with topical treatment and anti-TNF therapy continued. In one patient the alopecia improved only after anti-TNF treatment was stopped.
Conclusions: Anti-TNF therapy related alopecia may closely mimic primary psoriatic alopecia or alopecia areata. Distinguishing histopathological features include the epidermal psoriasiform changes and numerous plasma cells that are not features of alopecia areata and plasma cells and eosinophils that would be unusual in primary psoriasis. An awareness of this new class of alopecia and clinical correlation are crucial for the distinction. A correct diagnosis can enable effective treatment of the alopecia while allowing in some cases anti-TNF therapy to continue.
Wednesday, March 24, 2010 1:00 PM
Poster Session VI # 107, Wednesday Afternoon